We exist to improve the lives
of everyone affected by epilepsy

Valproate may lead to ovulatory problems

8 January, 2003

Women with epilepsy taking the anti-epileptic drug valproate may have an increased risk of having menstrual cycles where they do not ovulate, according to research published in the journal Annals of Neurology.

The study showed that the epilepsy itself caused such problems, but this was worsened for women taking valproate.

Researchers, led by Dr Martha Morrell of Columbia University in New York, studied 59 women with location-related epilepsy, 35 women with idiopathic generalised epilepsy and 23 women without the condition.

Anovulatory cycles - menstrual cycles where no ovulation happens - happened in 10.9 per cent of cycles amongst the women without epilepsy, in 14.3 per cent of cycles amongst the women with localisation-related epilepsy and in 27.1 per cent of cycles amongst the women with idiopathic generalised epilepsy.

The study comments women with epilepsy are more likely to experience anovulatory menstrual cycles and the effects of epilepsy and anti-epileptic drugs may be additive. Women taking valproate were at highest risk for anovulatory cycles, polycystic ovary syndrome (PCOS) and weight gain.

The researchers advise doctors to be alert to these complications.